May 27, 2008 | Filed Under drugs | No Comments
QUESTION: HI DR. JONES My question is concerning propecia and it’s
effect on a pregnant women. I have heard that the medication can be
passed to my partner during intercourse and that it has the potential
to harm an unborn feotus. My girlfriend is on the pill and we are not
using other protection. Do I need to worry about the chance that she
might get pregnant and the effect the propecia will have on the baby ?
What are the risks exactly to the child? Thanks, Rick
ANSWER: Hi Rick, thanks for your question. There is a very minimal amount of propecia that shows up in male ejaculate. The active ingredient in Propecia is finasteride, a drug containing finasterside was previously marketed as Proscar. In this newer drug Propecia, the dose has been lowered and the drug is not detectable in semen. It should not therefore have an effect on an unborn child. The worry is that the finasteride impairs development of reproductive organs but again the amount in Propecia is extremely low and no tests have proven this harmful effect.
However it is recommended still by health associations to use a condom if planning to conceive. I would say that it is good to be cautious. If you are planning to conceive you can go off of propecia for a few days Propecia has a half life of 24 hours, which means that half is out of your blood stream within 24 hours, 75% in 2 days, 87.5 in 3 days… So most is gone in 2 or 3 days. Going off propecia for 2-3 days when you plan to conceive would be the cautious solution and this will not have any large effect on your hair growth.
May 26, 2008 | Filed Under drugs | No Comments
QUESTION: Hi Dr Jones. I went to give blood today and being on propecia realized that I was unable to. I have always given blood quite regularly so it came as a bit of a shock. Is it true that as long as I am on propecia I will be unable to give blood?
Answer: Hello. Yes unfortunately patients on propecia are not eligible as blood donors. The reason is that there is a risk that the blood will be given to a pregnant female, which in turn could cause harm to the foetus. You could consider going off propecia for 2 weeks before giving blood, it shouldn’t have much of an effect on your hair and you can resume treatment after words.
May 25, 2008 | Filed Under age, hair line, hair transplant | No Comments
QUESTION: Hello, I am eighteen and have been in contact with a few doctors who don’t seem to be interested in my case. I’m not losing my hair, I just have a high hairline naturally – more like a big forehead and I would like to lower it. Can this be done?? Thank you
ANSWER: Hello, thanks for sending in your question. The doctors you have contacted are likely showing caution as it is difficult to predict with a man of your young age how, when and if male pattern baldness will occur. A hair transplant could actually speed up your onset of balding. I would suggest having a miniaturization study done of your scalp. This would allow you to see if the balding process has started. And provide your doctor with a better indication of what your hair loss future will look like. Finally, once you have considered all of the risks at hand with the surgery you could make the decision to undertake the transplant.
May 20, 2008 | Filed Under hair transplant | No Comments
Hi Dr Jones I have had two hair transplants in the past. The second one was 6 months ago and
my doctor has suggested that I get additional grafts in the temple
area. I am wondering though if these new grafts could destroy by way
of shock loss the newly grown hair from my recent transplant? I am
already on propecia for treatment of the shock loss.
ANSWER : Thanks for your question. I would definitely suggest
speaking about this with your doctor. He should be able to provide
answers for you ! Definitely the shock loss from your transplant 6
months ago should be well over. Although we can attempt to prevent
shock loss with the use of propecia it is not always in 100% of cases
successful. It is therefore possible that you could loose some of the
hair from the previous transplant in the temple area from shock loss
caused by the new grafts.
May 16, 2008 | Filed Under Uncategorized | No Comments
QUESTION: Hi Dr. Jones, If I shave my head will the hair grow back thicker? My wife says it will, just like her leg hair grows thicker after each shave. Is this true? Thanks!
ANSWER: No no, it’s an old wives’ tale ! Shaving your hair will not make it thicker or stronger. I promise.